Winter Storm, Emmet
- When
- December 8, 8:00 PM CST to December 9, 6:00 AM CST
- Where
- Emmet forecast zone
- Reported by
- Public
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A large surface low lifted out of the desert southwest and into Iowa late on the 8th, with precipitation initially falling in the form of rain. As the system lifted into northern Iowa rain transitioned to snow after midnight with quick accumulations by sunrise of eight to ten inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A large surface low lifted out of the desert southwest and into Iowa late on the 8th, with precipitation initially falling in the form of rain. As the system lifted into northern Iowa rain transitioned to snow after midnight with quick accumulations by sunrise of eight to ten inches. A few locations even reported a foot of snow. Further south accumulations were limited due to warmer temperatures, resulting in a sloppy wet snow and lesser accumulations of three inches or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 8, 5:58 PM CST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 558 PM CST Thu Dec 8 2022 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Thursday/ Issued at 345 PM CST Thu Dec 8 2022 Key messaging highlights: * Heavy snow now anticipated across northern IA. Small, targeted Winter Storm Warning now in effect. Lesser snow and minor glazing possible just to the south. * Light rain/snow chances Sat * Large system next week, appreciable rain likely central and south The forecast begins with widespread stratus across the area in persistent easterly low level flow with a front and maturing surface low to our south and southwest respectively. This will continue into the evening with some fog coming back into play as well. In foreshadowing of what's to come, strong, phased thermodynamic and kinematic forcing continues to advance into the MO Valley just upstream, but it does still have some moisture deficiencies for the time being. There isn't much precip upstream yet, but visible satellite imagery is already showing convective elements. Later this evening, the strong H85/H7 QG forcing will expand saturation in that layer and start to develop precip, but the mid levels and dendritic growth zone will be narrower as it matures into north central IA into tonight. Once this occurs, snowfall rates are expected to jump considerably with the HREF and several hi res models suggesting rates approaching or reaching 1"/hr for several hours. Dendritic snow production is expected with tremendous omega/vertical motion in the DGZ, along with supersaturation with respect to ice. This is also aligned with negative H5/H6 EPV, and even forecast soundings showing elevated CAPEs of a few J/kg. Would not be surprised to see a few rumbles of thunder. The GFS/HRW FV3 companion cores seem underdone and too far north, but much of the remaining guidance supports 6 hour QPF in this window to 0.6"+ from Algona to Mason City. Thus have raised snow amounts to 5-7" and issued a targeted short-term warning during the worse expected conditions, which will be a heavy wet snow and accumulate quickly, possibly weighing down weaker trees. An advisory will remain in place, book-ending the worse conditions when more of a wintry mix is anticipated with the loss of appreciable ice introduction. Farther south into central and southern Iowa, only rain is anticipated with this system. Much of the precip will end in our area Friday morning, but some additional light freezing drizzle is possible far northeast by Friday night. To start the weekend, we'll look to the short wave currently off the OR/CA coast. The warm advection and DCVA is fairly strong, but fairly moisture starved of Pacific origin, so there is only light rain/snow chances with little if any QPF. High pressure will then settle in behind with seasonal temperatures to end the weekend, but there may be yet another round of fog development due to the light flow and recent snow and/or rain. Another big system is expected to arrive Tuesday, and linger through the remainder of the period with a large closed low cyclone drifting from the MO into the MS Valleys over three days. Both EPS and NAEFS moisture parameters (PWAT, specific humidity, integrated moisture transport) are approaching climatological maxes along and ahead of this system, so appreciable precipitation is anticipated. Some snow is possible north, but much of this event will likely be rain with EPS, GEFS, NBM ensembles fairly confidence in half-inch to inch amounts. Both the low level and deep shear is tremendous, but it appears that temps, dewpoints, and resultant instability will be too low for much in the way of convection to realize the alarming kinematics. Much of the appreciable precipitation will occur Tuesday, but lingering lighter rain or snow, breezy conditions, and eventually all patchy light snow, will persist through the rest of the period. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 544 PM CST Thu Dec 8 2022 MVFR to LIFR conditions across the area near 00Z with conditions still expected to degrade through the evening and overnight hours, with LIFR conditions likely to impact all sites at some point. Rain has begun and continues to advance SW to NE with some ice reported in far western Iowa and impactful snow north still expected tonight. Snow rates near KMCW may reach 1"/hr later this evening with a mix of rain/snow/fog/freezing fog impacting other sites into tomorrow morning. Precipitation moves out tomorrow morning but IFR ceilings look to persist for awhile afterwards. Have kept largely with previous forecast with this issuance but will continue to monitor precip trends and issue amendments if necessary. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 9 AM CST Friday for IAZ004-015- 025>028-039. Winter Weather Advisory until midnight CST tonight for IAZ005>007-016-017. Winter Weather Advisory from 6 AM to 9 AM CST Friday for IAZ005>007-016-017. Winter Storm Warning from midnight tonight to 6 AM CST Friday for IAZ005>007-016-017. Winter Weather Advisory until 6 AM CST Friday for IAZ023-024- 034>038. Winter Weather Advisory until 6 AM CST Friday for IAZ033-044-045- 057. && DISCUSSION...Small AVIATION...KCM
Hazardous Weather Outlook National Weather Service Des Moines IA 250 PM CST Thu Dec 8 2022 IAZ004-015-023>028-033>039-044-045-057-092100- Emmet-Palo Alto-Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer- Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford- Carroll-Audubon- 250 PM CST Thu Dec 8 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A strong weather system will move into the region early next week that will bring a period of precipitation and stronger winds to the region. Precipitation type and additional details will become clearer in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but snowfall reports are always appreciated. IAZ046>050-058>062-070>075-081>086-092>097-092100- Greene-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 250 PM CST Thu Dec 8 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight For counties along Highway 30 tonight, minor snow or ice accumulations could cause localized slick spots. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A strong weather system will move into the region early next week that will bring a period of precipitation and stronger winds to the region. Precipitation type and additional details will become clearer in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. IAZ005>007-016-017-092100- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo- 250 PM CST Thu Dec 8 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Winter Storm Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A strong weather system will move into the region early next week that will bring a period of precipitation and stronger winds to the region. Precipitation type and additional details will become clearer in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but snowfall reports are always appreciated. Dodson
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067983, 1067984, 1067985, 1067986.